Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 50, NWS Morristown, TN

July 30, 2025Hawkins County, Sullivan County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 30, 2025, 6:13 PM EDT for Hawkins County, Sullivan County, Tennessee; Scott County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2025, 6:13 PM EDT (22:13 UTC)
Expired
Jul 30, 2025, 9:49 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Hawkins County, TN, Sullivan County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 82 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:47 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 30, 1:47 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
147 PM EDT Wed Jul 30 2025

...New DISCUSSION, AVIATION...

.DISCUSSION...
Issued at 133 PM EDT Wed Jul 30 2025

Key Messages:

1. Heat Advisory remains in effect through this afternoon with
heat indices in the low 100s up to 106 degrees.

2. Today, Thursday and Friday, a few strong storms are possible,
the main hazards will be wind gusts up to 50mph and localized heavy
rainfall which could lead to flash flooding. Highest POPs are
Thursday and Friday.

3. Cooler temperatures expected by the end of the week and into the
weekend.

Discussion:

In the upper levels, a trough is over the Great Lakes, Ohio Valley,
Northeast and Mid-Atlantic. A ridge is over NM/TX and another weak
ridge centered over Florida. At the surface, high pressure is over
the Upper Midwest and Great Lakes with a cold or stationary boundary
over the Ohio Valley today and tomorrow (Thurs). This front will
slowly move through the region by Friday morning. Showers and
thunderstorms will be scattered in the afternoon/evening hours today
through Friday with troughing over the region and the boundary
sagging southward by tomorrow. CAMs generally have scattered storms
today and tomorrow. A few strong to severe storms are possible, the
main hazards will be wind gusts up to 50mph and localized heavy
rainfall which could lead to flash flooding. CAPE will be around
2000 J/kg during max heating and PWat values will be around 2 inches.

On Friday, a cooler, drier air mass moves into the region as high
pressure moves in from the north. POPs will still be high on Friday
as the slow moving boundary lingers just south and east of the
region. By Saturday, the boundary will be over the Southeast and
showers and storms will be more isolated maybe more scattered in the
higher terrain and southernmost counties. The NBM may be a little
high on POPs for Sunday with high pressure over the Mid-Atlantic and
weak troughing over the Eastern U.S. Early next week, showers and
storms will be isolated to scattered with high pressure over the Mid-
Atlantic and a trough over the Midwest and Ohio Valley.

Heat Advisory remains in place through this afternoon with heat
indices in the low 100s up to 106 degrees. Tomorrow temps will be
slightly lower with widespread showers developing in the early
afternoon hours, so heat indices will probably max out around 100 to
103. Friday through early next week, temps will be much more
pleasant with highs in the 80s for most of the Tennessee Valley as
high pressure brings a Canadian air mass southward.

&&

.AVIATION...
(18Z TAFS)
Issued at 133 PM EDT Wed Jul 30 2025

Showers and storms will be isolated to scattered this afternoon
and evening. MVFR conditions or worse will be possible in the
early morning hours in places that get rain. The best chance for
fog in the early morning hours appears to be TRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  93  74  92 /  50  60  20  70
Knoxville McGhee Tyson Airport, TN  74  91  74  88 /  60  70  30  70
Oak Ridge, TN                       73  91  73  87 /  50  70  30  70
Tri Cities Airport, TN              71  88  70  83 /  50  80  50  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 7 PM EDT /6 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Hamilton-Knox-Loudon-Marion-McMinn-
     Meigs-North Sevier-Northwest Blount-Northwest Monroe-Rhea-
     Roane-Sequatchie-West Polk.

VA...NONE.
&&

DISCUSSION...McD
AVIATION...McD
Hazardous weather outlook, Jul 30, 1:53 PM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
153 PM EDT Wed Jul 30 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
153 PM EDT Wed Jul 30 2025 /1253 PM CDT Wed Jul 30 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heat Indices up to 106 degrees this afternoon across the central
Tennessee valley and southeast Tennessee. See Heat Advisory for
details.

Isolated to scattered showers and thunderstorms this afternoon.
Localized heavy rainfall and flash flooding, along with strong
gusty winds up to 50 mph, are possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The isolated flash flooding and strong and gusty wind threat
continues on Thursday and Friday. Both days feature increasing
POPs as a cold front advances south into our area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 30, 5:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
520 PM EDT Wed Jul 30 2025

TNZ036-067>069-071-073-302200-
Anderson TN-Roane TN-Loudon TN-Knox TN-North Sevier TN-NW Blount TN-
520 PM EDT Wed Jul 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LOUDON...
SOUTHEASTERN ANDERSON...KNOX...NORTHWESTERN BLOUNT AND NORTHEASTERN
ROANE COUNTIES THROUGH 600 PM EDT...

At 520 PM EDT, broadcast media reported a cluster of strong
thunderstorms 7 miles southeast of Knoxville, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Broadcast media.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa, Loudon,
Farragut, Oliver Springs, and Louisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8435 3600 8439 3618 8393 3617 8392
      3617 8391 3616 8391 3617 8390 3617 8389
      3587 8367 3564 8411
TIME...MOT...LOC 2120Z 081DEG 8KT 3592 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

19

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:07 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan24 min
Jul 30, 5:09 PM EDTAreal Flood AdvisoryMRXKnox4 hr
Jul 30, 5:20 PM EDTSpecial Weather StatementMRXKnox40 min
Jul 30, 5:31 PM EDTFlash Flood WarningMRXSullivan5 hr
Jul 30, 5:52 PM EDTAreal Flood AdvisoryMRXJohnson4 hr
Jul 30, 5:53 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan20 min
Jul 30, 6:16 PM EDTAreal Flood AdvisoryMRXAnderson, Knox3 hr
Jul 30, 6:55 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins, Washington35 min
Jul 30, 7:30 PM EDTFlash Flood WarningMRXGreene, Hawkins, Washington3 hr
Jul 30, 6:56 PM EDTAreal Flood AdvisoryMRXRussell, Scott3 hr

Nearby

Flash Flood Warnings in Tennessee, 2025Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.